Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 127, NWS North Platte, NE

July 9, 2002Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2002, 8:30 PM CDT for Boyd County, Nebraska. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2002, 8:30 PM CDT (01:30 UTC)
Expired
Jul 9, 2002, 9:30 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Boyd County, NE

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:40 PM CDTHail 1.75Lynch, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1791 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS53 KLBF 100130
SVRLBF
NEC015-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 930 PM CDT...

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 4 MILES NORTHWEST
  OF LYNCH...OR ABOUT 9 MILES EAST OF SPENCER...MOVING NORTHEAST 
  AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED OVER GROSS...
  WITH A THIRD SEVERE THUNDERSTORM 4 MILES SOUTH OF NAPER. BOTH
  STORMS WERE MOVING NORTHEAST AT 20 MPH.  

* THE SEVERE THUNDERSTORMS WILL BE...

  NEAR NAPER AND ANOKA THROUGH 845 PM CDT...
  NEAR AND NORTH OF GROSS THROUGH 845 PM CDT...
  NEAR LYNCH AROUND 845 PM CDT...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4288 9868 4275 9851 4311 9792 4330 9819

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CDT TUE JUL 9 2002

...THE BIGGEST FORECAST CHALLENGE WITH TODAYS CYCLE IS THE CHANCE
OF THUNDERSTORMS TONIGHT...

...18Z SYNOPSIS...
     ON THE MSL ANALYSIS, LOW PRESSURE WAS CENTERED IN SOUTHEAST
COLORADO AND NORTHEAST MONTANA. A FRONT COULD BE FOUND FROM
NORTHWEST NORTH DAKOTA TO SOUTHEAST NEBRASKA, THERE WAS A HINT OF A
BOUNDARY OR FRONTOGENESIS FROM NORTHWEST TO CENTRAL NEBRASKA. THE
LATEST REFLECTIVITY PICTURE FROM THE KLNX WSR-88D SHOWED BOUNDARIES
TO THE SOUTHEAST AND SOUTHWEST OF A VERTEX JUST SOUTH OF VALENTINE
LINES OF CUMULUS IN THE VISIBLE SATELLITE ALSO INDICATED THOSE
BOUNDARIES AS WELL. IN THE 6.7U IMAGERY, A BAROCLINIC REGION WAS
INDICATED ABOUT ON A VTN-BFF-CYS-GJT LINE.
...MODELS...
     THE PREFERRED FORECAST SOLUTION IS A BLEND OF THIS MORNINGS
GLOBAL AND ETA THROUGH DAY4 AIR-BRUSHED WITH LAST NIGHTS GLOBAL FOR
DAYS5-7.
     DIFFERENCES BETWEEN THE GLOBAL AND THE ETA ARE SMALL WITH THIS
MORNINGS RUN AND, THIS MORNINGS GLOBAL SUPPORTS LAST NIGHTS
CYCLE THROUGH 12Z SUNDAY.
     YESTERDAYS ECMWF AND LAST NIGHTS GLOBAL ARE SIMILAR
THROUGH DAY4 WITH THEIR TREATMENT OF THE UPPER HIGH DEVELOPING OVER
THE SOUTHWEST STATES AND WITH THE ASSOCIATED SURFACE FEATURES. SO, I
WILL USE THE GRIDS FROM LAST NIGHTS GLOBAL MODEL RUN FOR DAYS 5-7.

...FORECAST THROUGH DAY4...
     TONIGHT...THE FRONT MAKING ITS WAY ACROSS NORTHWEST INTO
CENTRAL AND SOUTHWEST NEBRASKA WILL PRODUCE GOOD LIFT OVER THE
FORECAST AREA AND THE 850-700 MEAN LAYER RH ALONG THE FRONT WILL
BE 60-80 PERCENT. EXCEPT FOR NORTH CENTRAL NEBRASKA, THOUGH, THE
SATURATION PRESSURE DEFICITS OF LESS THAN 100MB ARE ABOVE THE 800MB
LEVEL. STILL SOME MENTION IS WARRANTED OVER THE ENTIRE FORECAST
AREA. I WILL PUT 20 PERCENT IN THE EXTREME SOUTHWEST AND INCREASE
THE PROBABILITY TO 50 PERCENT NORTH AND EAST OF A VTN-BBW LINE
WHERE 800MB DEFICITS ARE 50-100MB AND 700MB DEFICITS OF LESS THAN
20MB. WITH STEERING WIND AND STORM MOTION VECTORS OF 10-15KT, THERE
WILL PROBABLY BE SUFFICIENT TIME FOR LOW LEVEL RH TO INCREASE
SIGNIFICANTLY. SO, FOR THE NORTHEAST ZONES, I WILL USE THE COVERAGE
TERM SCATTERED FOR THUNDERSTORMS THERE WITH A 50 PERCENT POP AND
TAPER OFF TO 20 PERCENT IN CHASE, HAYES, AND FRONTIER COUNTIES.
AFTER THAT, THERE IS REALLY LITTLE CHANCE THROUGH EARLY NEXT WEEK.
     THE 24HOUR 900MB TEMPERATURE TRENDS FROM TODAY TO WEDNESDAY
RANGE FROM -12F IN ONEILL TO +5F IN LISCO, AND BETWEEN WEDNESDAY AND
THURSDAY RANGING FROM -15F IN BROKEN BOW TO -6F IN GORDON. IN THE
NORTHEAST, THAT SHARP A DROP FOR EACH DAY WOULD INDICATE THAT THE ETA
GRIDDED TEMPERATURES ARE PRETTY CLOSE, BUT THE AVN HIGH TEMPERATURE
GRIDS SEEM TOO COOL FRIDAY AND SATURDAY, ESPECIALLY IN THE
NORTHEAST.

...FORECAST DAYS 5-7...
     WITH THE UPPER HIGH SLOWLY WORKING ITS WAY ACROSS THE CENTRAL
U.S., SUBSIDENCE WILL KEEP THE MID-TROPOSPHERIC TEMPERATURE CAP
STRONG. IN FACT, THE FORECAST 500MB TEMPERATURES FOR SUNDAY, MONDAY
AND TUESDAY ARE -4C TO -6C WITH HEIGHTS OF 5900M OR HIGHER. THE 850MB
BASED LIS DONT BECOME NEGATIVE UNTIL LATE TUESDAY AND, WITH 700-
500MB DELTA-T LESS THAN 20C, THERE IS INSUFFICIENT INSTABILITY. SO,
DESPITE THE ABUNDANCE OF LOW LEVEL MOISTURE (850MB SPEC. HUM. AT OR
ABOVE 8G/KG), PRECIPITATION IS UNLIKELY. THE 850MB TEMPERATURE
FORECAST BEGINS WITH 23C IN THE EAST TO 28C IN THE WEST ON SUNDAY,
WARMING TO 24C-30C E-W MONDAY AND TUESDAY. HIGHS IN THE 90S FOR ALL
THREE DAYS SEEM REASONABLE.

.LBF...NONE.

SPRINGER

In the hours before

Local storm report, Jul 9, 7:10 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
710 PM CDT TUE JUL 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    1 ESE BASSETT             NE   .88 INCH HAIL
07/09/02   ROCK

0555 PM    4 S AINSWORTH             NE   .75 INCH HAIL
07/09/02   BROWN

0555 PM    2 WNW BASSETT             NE   1.75 INCH HAIL
07/09/02   ROCK

0615 PM    8 SE NEWPORT              NE   .88 INCH HAIL
07/09/02   ROCK

0630 PM    6 SSE STUART              NE   .75 INCH HAIL
07/09/02   HOLT

0643 PM    6 SSE NEWPORT             NE   1.75 INCH HAIL
07/09/02   ROCK

IZZI
Local storm report, Jul 9, 7:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
755 PM CDT TUE JUL 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    15 NNW BASSETT            NE   .88 INCH HAIL
07/09/02   ROCK

0740 PM    3 E ATKINSON              NE   .75 INCH HAIL
07/09/02   HOLT

0752 PM    4 S BUTTE                 NE   .75 INCH HAIL
07/09/02   BOYD

IZZI
Local storm report, Jul 9, 8:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
829 PM CDT TUE JUL 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    22 NE SPENCER             NE   .88 INCH HAIL
07/09/02   BOYD

0820 PM    2 WNW GROSS               NE   1.75 INCH HAIL
07/09/02   BOYD

0820 PM    4 NNE MERNA               NE   .75 INCH HAIL
07/09/02   CUSTER

0825 PM    ONEILL                    NE   .75 INCH HAIL
07/09/02   HOLT

IZZI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:03 PM CDTSevere Thunderstorm WarningLBFRock57 min
Jul 9, 7:33 PM CDTSevere Thunderstorm WarningLBFBoyd57 min
Jul 9, 8:08 PM CDTSevere Thunderstorm WarningLBFCuster67 min
Jul 9, 8:13 PM CDTSevere Thunderstorm WarningLBFHolt62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.